Adolescent users of 3,4-methylenedioxymethamphetamine (MDMA, Ecstasy) may escalate their dose because of the development of tolerance. We examined the influence of intermittent adolescent MDMA exposure on the behavioral, physiological, and neurochemical responses to a subsequent MDMA "binge" or to a 5-hydroxytryptamine(1A) (5-HT(1A)) receptor challenge. Male Sprague-Dawley rats were given MDMA (10 mg/kg b.i.d.) or saline every 5th day on postnatal days (PDs) 35 to 60. One week later on PD 67, animals were challenged with either multiple doses of MDMA (four 5 or 10 mg/kg doses) or a single dose of the 5-HT(1A) agonist 8-hydroxy-2-(di-n-propylamino)tetralin (8-OH-DPAT) (0.1 or 0.5 mg/kg). Adolescent MDMA exposure partially attenuated the hyperthermic effects of the PD 67 MDMA challenge, completely blocked the locomotor hypoactivity otherwise observed on the day after the challenge, and also prevented MDMA-induced serotonin neurotoxicity assessed on PD 74 by measuring regional [(3)H]citalopram binding to the serotonin transporter (SERT). Adolescent MDMA-treated animals also showed a partial attenuation of the serotonin syndrome but not the hypothermic response to the high dose of 8-OH-DPAT. However, there was no effect of MDMA administration on regional [(3)H]N-[2-[4-(2-methoxyphenyl)-1-piperazinyl]ethyl]-N-(2-pyridinyl)cyclohexanecarboxamide trihydrochloride (WAY-100635) binding to 5-HT(1A) receptors in the brain or spinal cord. These results suggest that chronic, intermittent MDMA exposure during adolescence induces neuroadaptive changes that can protect against the adverse consequences of a subsequent dose escalation. On the other hand, the same exposure pattern appears to produce a partial 5-HT(1A) receptor desensitization, which may negatively influence the therapeutic responses of chronic MDMA users treated with serotonergic agents for various affective or anxiety disorders.